Ohio, 2017

Hail in Ohio, June 5, 2017

June 5, 2017 · NWS RLX · 1 event in 1 county or zone

A cold front pushed across the Middle Ohio River Valley during the afternoon on the 5th. Showers and thunderstorms formed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front pushed across the Middle Ohio River Valley during the afternoon on the 5th. Showers and thunderstorms formed along the front. While the storms stayed sub-severe, one storm did briefly produce nickle size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 5, 1:25 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 5, 1:25 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
225 PM EDT Mon Jun 5 2017

.SYNOPSIS...
A cold front will move through the area tonight. Scattered
showers accompany an upper level low through much of the
workweek. A brief break in showers on Friday before the next
system enters the region.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 145 PM Monday...

Plenty of moisture remains across the forecast area this
afternoon. Rainfall amount of over 3 inches in some locations in
Fayette and Raleigh counties have been reported causing some
flooding. While no mid morning thunderstorms have occurred, do
anticipate the possibility of a storm or two later this
afternoon and evening. Convection is forming along and ahead of
a cold front. Any storm that does form will be capable of
strong wind gusts and heavy rainfall.

The cold front will sink south later this evening into the overnight
hours. While the moderate to heavy rain will end, showers will
linger. An upper low will remain in place through this period.
Low clouds and cooler high temperatures will occur tomorrow.
Highs will only climb into the mid 60s in the higher elevations
with lower 70s in the lowlands.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...

As of 225 PM Monday...

5h low spins out in vicinity of forecast area throughout the
period. Models in general agreement with overall synoptic
pattern, with best dynamics and moisture hanging well offshore
along the Eastern seaboard. By Friday, upper level low begins to
scoot northeastward toward New England as high pressure builds
in from the west. Generally below normal temps with chance pops
will be the rule through Friday. Vort lobes will spin about the
main upper low, and the models are showing some differences in
handling these smaller scale features. For consistancy sake,
stayed close to model blend for the entrire forecast period.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 225 PM Monday...

5h ridge build into the eastern US with southwest flow regime
developing. Gulf moisture remains well south of the forecast
area. Blended model values looked fine for this forecast period.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 145 PM Monday...

Continued showers at most TAF sites are leading to MVFR and IFR
conditions. This is expected to continue through the next few
hours. A cold front is approaching from the northwest during the
afternoon hours. Additional showers and possibility a
thunderstorm or two will occur with the front. Any storm that
does form will be capable of gusty winds and IFR conditions with
heavy rain.

The cold front will move south of the area overnight. Plenty of
low level moisture will linger. The result will be a low
stratus cloud deck with MVFR and IFR conditions for the TAF
duration.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Increased coverage of storms are possible
resulting in lower ceilings and visibilities. Decreased clouds
overnight may mean higher ceilings.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  L    H    H    H    H    H    H    H    H    M    M    L
HTS CONSISTENCY  H    H    H    M    H    H    H    H    H    M    M    L
BKW CONSISTENCY  L    L    H    H    H    H    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    L    L    M    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L

AFTER 18Z TUESDAY...

IFR conditions are possible on Tuesday with scattered showers.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JB
NEAR TERM...JB
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...JB
Hazardous weather outlook, Jun 5, 1:45 AM EST, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
245 AM EDT Mon Jun 5 2017

VAZ003-004-WVZ033-034-515>526-060645-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
245 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-060645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
245 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 5, 12:57 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     FLOOD            1 W KINCAID             38.04N  81.29W
06/05/2017                   FAYETTE            WV   BROADCAST MEDIA

            WATER PONDING ON PROPERTY. PICTURE VIA FACEBOOK

&&

EVENT NUMBER RLX1700459

MEC
Special weather statement, Jun 5, 1:24 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
224 PM EDT MON JUN 5 2017

WVZ024>026-034-515-516-052015-
Wyoming-Northwest Raleigh-Southeast Raleigh-Boone-Logan-Mingo-
224 PM EDT MON JUN 5 2017

...AN AREA OF HEAVY RAIN WILL AFFECT SOUTHEASTERN MINGO... SOUTHERN
RALEIGH...LOGAN...WYOMING AND SOUTHEASTERN BOONE COUNTIES...

At 221 PM EDT, an area of heavy rain was located over Southern Coal
Fields of West Virginia. Up to 2 inches of rain has fallen over most
of the area and an additional 0.50 inches is expected. This rain
will cause small streams and creeks to become full and may briefly
come out of their banks.  Minor flooding is possible, especially in
low lying and poor drainage areas.

Locations impacted include...
Logan, Pineville, Mullens, Oceana, Man, Hanover, Van, R.d. Bailey
Lake, Gilbert Creek, Bald Knob, Mallory, Amherstdale-Robinette, Twin
Falls State Park, Wharton, Hinch, Coal City, Shady Spring, Gilbert,
Rhodell and Chauncey.

This includes West Virginia Turnpike between mile markers 30 and 33.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3752 8162 3750 8173 3755 8186 3751 8194
      3755 8197 3755 8205 3753 8205 3756 8209
      3773 8209 3797 8184 3797 8156 3784 8156
      3778 8146 3767 8137 3768 8101 3758 8120
      3753 8124 3751 8122 3746 8131 3741 8129
TIME...MOT...LOC 1821Z 240DEG 49KT 3793 8136

21
Local storm report, Jun 5, 1:42 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            HARPER                  37.80N  81.26W
06/05/2017                   RALEIGH            WV   TRAINED SPOTTER

            RTE 3/HARPER RD MULTIPLE SPOTS WITH STANDING WATER OVER
            ROADWAY AND IN YARDS

&&

EVENT NUMBER RLX1700460

MEC
Local storm report, Jun 5, 1:44 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLOOD            3 N GLEN DANIEL         37.82N  81.34W
06/05/2017                   RALEIGH            WV   TRAINED SPOTTER

            SANDLICK RD ALONG SANDLICK CREEK...MULTIPLE SPOTS WITH
            STANDING WATER OVER ROADWAY

&&

EVENT NUMBER RLX1700461

MEC
Special weather statement, Jun 5, 2:20 PM EST, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
320 PM EDT MON JUN 5 2017

WVZ015-026-051945-
Boone-Kanawha-
320 PM EDT MON JUN 5 2017

...MODERATE TO HEAVY RAIN WILL AFFECT SOUTHERN KANAWHA AND BOONE
COUNTIES...

At 317 PM EDT, an area of heavy rain was moving over southern
Kanawha County and Boone Counties.  Up to 2 inches of rain has
fallen over most of the area and an additional 0.50 inches is
expected. This rain will cause small streams and creeks to become
full and may briefly come out of their banks.  Minor flooding is
possible, especially in low lying and poor drainage areas.

Locations impacted include...
Madison, Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East
Bank, Glasgow, Pratt, Van, Coal Fork, Bald Knob, Burnwell, Wharton,
Julian, Danville, Whitesville, Handley and Sylvester.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 68 and 94.
 Route 119 between mile markers 40 and 60, and between mile markers
62 and 63.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3783 8166 3781 8172 3787 8178 3790 8176
      3794 8178 3799 8198 3803 8191 3805 8197
      3813 8195 3814 8188 3821 8183 3822 8184
      3840 8127 3826 8123 3818 8134 3798 8139
      3799 8151 3793 8157 3779 8152 3776 8158
TIME...MOT...LOC 1917Z 180DEG 0KT 3813 8151

13
Special weather statement, Jun 5, 2:39 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
339 PM EDT MON JUN 5 2017

KYZ101-102-052045-
Greenup-Carter-
339 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT GREENUP AND NORTHEASTERN CARTER
COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Letitia, or 8
miles south of Portsmouth, moving south at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Grayson, Greenup, Load, Gesling, Greenbo Lake, Oldtown, Letitia,
Franklin Furnace, Carter, South Shore, Hopewell, Brushart, Haverhill,
Warnock, Grays Branch and South Portsmouth.

This includes Interstate 64 in Kentucky between mile markers 172 and
173.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3847 8319 3849 8319 3855 8310 3859 8307
      3863 8307 3864 8305 3866 8305 3868 8303
      3873 8303 3872 8298 3874 8294 3875 8288
      3873 8287 3869 8288 3866 8286 3860 8285
      3857 8281 3847 8280 3834 8292 3845 8321
TIME...MOT...LOC 1939Z 350DEG 18KT 3864 8299

13

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
June 5, 3:20 PM EST
Where
Jackson County, Jackson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.050, -82.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693015.